Hail, Larimer
- When
- May 14, 2:30 PM MST
- Where
- Larimer County, 0.87 mi NE of Drakes
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.560, -105.070
Severe thunderstorms producing large hail, very heavy rain and tornadoes impacted the Urban Corridor and adjacent plains. Heavy rain associated with a severe thunderstorm caused flooding along a small tributary draining into the South Platte River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms producing large hail, very heavy rain and tornadoes impacted the Urban Corridor and adjacent plains. Heavy rain associated with a severe thunderstorm caused flooding along a small tributary draining into the South Platte River. The incident occurred at 13th and Decatur Street, near Invesco Field. The floodwaters inundated the bike path adjacent to the creek. A woman with her child sought refuge under a bridge and became trapped by the high water. The woman slipped and the stroller containing the child was swept into the swift current. Hail up to quarter size was reported over much of the Urban Corriodor. The exception was near Hudson, where golfball size hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 2:05 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT MON MAY 14 2007 .SHORT TERM...FRONT HAS SINCE PASSED THE AREA...WITH COOLER AIR AND 40 DEGREE DEWPOINTS IN ITS WAKE ACROSS THE PLAINS. HIGHER DEWPOINTS...NEAR 50 DEGREES...IN FAR NORTHEAST CORNER. AIRMASS CURRENTLY CAPPED ACROSS PLAINS...AS NOTED BY LACK OF CONVECTION. BEGINNING TO SEE SOME CONVECTION ACROSS MOUNTAINS AS AREA OF QG ASCENT PUSHES INTO AREA. SHOULD SEE CONVECTION INCREASE IN COVERAGE AND BEGIN TO SPREAD ONTO PLAINS WITH INCREASING ASCENT. LAPS SURFACE ANALYSIS ALREADY SHOWING CAPES AROUND 1000 J/KG...THOUGH THERE IS STILL QUITE A BIT OF CIN ACROSS PLAINS. SHOULD SEE CAP ERODE AS AFTERNOON PROGRESSES WITH STORMS BEING ABLE TO MOVE ACROSS PLAINS. LATEST FORECAST SOUNDINGS SHOWING CAPES REACHING 1500 J/KG BY 00Z...HIGHEST CAPES IN THE NORTHEAST CORNER. COULD SEE SOME STORMS BECOMING SEVERE THIS EVENING...BEST CHANCE NEAR THE NORTHEAST CORNER WHERE THE HIGHER CAPES ARE FORECAST. HAIL AND GUSTY WIND WILL BE THE MAIN CONCERNS. SEVERE TSTM WATCH JUST HOISTED. MODELS SHOW ANOTHER NORTHERLY SURGE ACROSS THE PLAINS AROUND MIDNIGHT. STORMS SHOULD END AT THAT TIME AS QG ASCENT WEAKENS AND AIRMASS BECOMES MORE STABLE. WILL KEEP SOME SHOWERS GOING ACROSS PLAINS AFTER MIDNIGHT WITH UPSLOPE AND WEAK ASCENT. ACROSS MOUNTAINS... SHOWERS WILL END AS DRIER AIR BEGINS TO WORK INTO AREA. ON TUESDAY...FORECAST SOUNDINGS SHOW A COOL AND STABLE AIRMASS ACROSS THE PLAINS...POSSIBLY TOO CAPPED FOR ANY SHOWERS. COULD SEE SOME CONVECTION OVER MOUNTAINS DURING THE AFTERNOON WITH AFTERNOON HEATING AND RESIDUAL MOISTURE. WILL NOT CHANGE MUCH OVERALL IN TUESDAYS GRIDS. .LONG TERM...THE MODELS SHOW WEST-NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA WITH THE UPPER RIDGE AXIS STAYING TO OUR WEST TUESDAY NIGHT THROUGH THURSDAY. THERE IS LITTLE IN THE WAY OF ANY VERTICAL VELOCITY THROUGH THAT PERIOD. THE LOWER LEVELS...MODELS HANG ON TO WEAK UPSLOPE FLOW FOR THE PLAINS AND FOOTHILLS TUESDAY NIGHT AND WEDNESDAY. SOUTH-SOUTHEASTERLY FLOW IS PROGGED WEDNESDAY NIGHT AND THURSDAY. FOR MOISTURE...BOTH MODELS HANG ON TO LOWER AND MID LEVEL MOISTURE FOR THE PLAINS TUESDAY NIGHT...THE NAM SHOWING MORE. FROM WEDNESDAY THROUGH THURSDAY NIGHT...BOTH MODELS KEEP SOME MOISTURE AROUND. BOUNDARY LAYER DEW POINTS STAY IN THE 40S OVER THE PLAINS AND FOOTHILLS THROUGH THE PERIOD. THERE IS A PERSISTENT THETA-E AXIS OVER CENTRAL COLORADO THROUGH THURSDAY. THE BEST CAPE DURING THE AFTERNOON/EVENING HOURS FOR THE FORECAST AREA IS IN THE HIGH COUNT CAPE TUESDAY THROUGH THURSDAY. THE CAPE OVER THE PLAINS IS FAIR ON WEDNESDAY AND A BIT HIGHER ON THURSDAY. THE LAPSE RATES OVER THE PLAINS LATE TUESDAY AND LATE WEDNESDAY ARE NOT VERY STEEP ...BUT THEY GET BETTER FOR THE PLAINS LATE THURSDAY. 30% OR 40% POPS LOOK GOOD IN THE MOUNTAINS THROUGH THE PERIOD. NOTHING FOR THE PLAINS LATE TUESDAY...10%S ON WEDNESDAY...AND 20%S BY THURSDAY. FOR TEMPERATURES...WEDNESDAYS HIGHS AT 3-4 C WARMER THAN TUESDAYS. THURSDAY WARMS ANOTHER 3C OVER WEDNESDAY. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...MODELS HAVE A WEAK... FLAT UPPER RIDGE OVER THE FORECAST AREA WITH EMBEDDED WEAK WAVES. THERE STILL SEEMS TO BE SOME MOISTURE AVAILABLE FOR LIMITED CONVECTION. THE GFS HAS THE PERSISTENT THETA-E AXIS MOVE EASTWARD INTO EASTERN COLORADO BY THE WEEKEND. IT IS THAT TIME OF YEAR. TEMPERATURES LOOKS PRETTY STABLE FRIDAY THROUGH MONDAY...BASICALLY A BIT ABOVE SEASONAL NORMALS. && .AVIATION...THERE WILL BE SOME STORMS IN THE VICINITY OF THE AIRPORT THROUGH ABOUT 04Z. THE STORMS COULD PRODUCE HAIL AND GUSTY WIND. THE GUSTY OUTFLOW WINDS TO 40KTS FROM THE STORMS COULD AFFECT THE AIRPORT. ANOTHER NORTHERLY SURGE WILL PASS THE AIRPORT AROUND 06Z WITH RAIN SHOWERS POSSIBLE OVERNIGHT. MVFR CEILINGS ARE POSSIBLE FROM 05Z TO 15Z. THE AIRMASS WILL BE TOO STABLE FOR THUNDERSTORMS TUESDAY...THOUGH A FEW SHOWERS CAN BE EXPECTED DURING THE AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. DL/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT MON MAY 14 2007 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND THEN MOVE EASTWARD ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. A FEW STORMS COULD BECOME SEVERE ACROSS THE NORTHEAST PLAINS LATE THIS AFTERNOON AND EVENING...WITH HAIL UP TO AN INCH IN DIAMETER POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS OVER THE HIGH COUNTRY WEDNESDAY. FROM THURSDAY INTO THE WEEKEND THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL THE FORECAST AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/RJK
The Cheyenne radar (KCYS), 69 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
17 hail, 1 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A small tornado touched down but did no damage.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Denver | 2007-05-14 | 2 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21426, 21427, 21428, 21429, 21430, 21431, 21432, 21433, 21434, 21443, 21435, 21436, 21437, 21438, 21444, 21475, 21439, 21440, 21441, 21442.